Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 107, NWS Aberdeen, SD

August 22, 2021Day County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2021, 7:17 PM CDT for Day County, South Dakota. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2021, 7:17 PM CDT (00:17 UTC)
Expired
Aug 22, 2021, 8:00 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Day County, SD

The radar

The Aberdeen radar (KABR), 68 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 7:18 PM CDTHAIL 14 N Crandall, SDTIME ESTIMATED BASED ON RADAR.
Aug 22, 7:55 PM CDTTORNADO7 Ene Lily, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 3:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS53 KABR 230017
SVRABR
SDC037-230100-
/O.NEW.KABR.SV.W.0107.210823T0017Z-210823T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
717 PM CDT Sun Aug 22 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southern Day County in northeastern South Dakota...

* Until 800 PM CDT.

* At 717 PM CDT, a severe thunderstorm was located over Bristol, or
  12 miles west of Webster, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Butler around 720 PM CDT.

Other locations in the path of this severe thunderstorm include
Webster, Antelope Lake, Rush Lake, Minnewasta Lake, Waubay Lake,
Waubay, Blue Dog Lake, Bitter Lake, Waubay Wildlife Rec Area, Enemy
Swim Housing and Campbell Slough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4515 9723 4516 9798 4527 9798 4539 9786
      4544 9722
TIME...MOT...LOC 0017Z 268DEG 32KT 4531 9777 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lueck
2 follow-up statements
375 
WWUS53 KABR 230041
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
741 PM CDT Sun Aug 22 2021

SDC037-230100-
/O.CON.KABR.SV.W.0107.000000T0000Z-210823T0100Z/
Day SD-
741 PM CDT Sun Aug 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN DAY COUNTY...

At 741 PM CDT, a severe thunderstorm was located over Antelope Lake,
or near Webster, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Rush Lake, Waubay Lake, Waubay, Blue Dog Lake and Bitter Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4516 9785 4530 9767 4537 9760 4538 9722
      4515 9723
TIME...MOT...LOC 0041Z 268DEG 32KT 4532 9746 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lueck
072 
WWUS53 KABR 230056
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
756 PM CDT Sun Aug 22 2021

SDC037-230106-
/O.EXP.KABR.SV.W.0107.000000T0000Z-210823T0100Z/
Day SD-
756 PM CDT Sun Aug 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAY COUNTY WILL
EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.

LAT...LON 4516 9785 4530 9767 4537 9760 4538 9722
      4515 9723
TIME...MOT...LOC 0056Z 268DEG 32KT 4532 9727 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:45 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 22, 6:45 PM CDT, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
645 PM CDT Sun Aug 22 2021

.SHORT TERM...(This Evening through Monday Night)
Issued at 303 PM CDT Sun Aug 22 2021

One area of convection was leaving the eastern part of the region
this afternoon with the next area yet to develop in central sd.
Dryline/surface trough in central sd will be the focus of scattered
thunderstorm development yet this afternoon. Satellite was beginning
to the show towering cu along this dryline. A narrow ribbon of
higher moisture and subsequent better instability was forming in
advance of this dry line as it moves east. The surface and ll winds
were strong this afternoon with good deep layer shear of over 50
knots. With cooling aloft and mid level lapse rates of up to 8C,
scattered thunderstorms are expected to develop and move east across
the cwa into the late evening. Some severe storms are expected with
large hail and damaging winds. With lower lcls in the slightly cooler
air along with good 0-1km winds, a tornado will be possible.
Otherwise, this will move quickly east by midnight with clear skies
and winds going light tonight. With the light winds, clearing skies,
and recent and expected rainfall, patchy to areas of fog are
expected to form across the eastern cwa. On Monday, the winds will
turn southeast and increase through the day as the next short wave
trough comes in from the west. Good waa in advance of this trough
will bring back chances of showers and storms to the region Monday
night. Monday will be mostly sunny with highs ranging from the mid
80s northeast cwa to the mid 90s southwest.

.LONG TERM...(Tuesday through Sunday)
Issued at 303 PM CDT Sun Aug 22 2021

Tuesday will likely start off with some leftover pcpn in portions of
our eastern zones as a sfc low and upper s/w energy move eastward
exiting the forecast area. Weak ridging aloft and sfc high pressure
briefly build in late Tuesday into Wednesday. Temperatures are
expected to be above normal to start off the period on Tuesday with
daytime readings in the 80s to low 90s. We look to cool off behind a
departing front on Wednesday with temps closer to average if not
just shy of late August norms. The remainder of the forecast that
takes us through the end of the upcoming weekend remains relatively
unchanged from previous forecast packages. The weather pattern will
remain a fairly active one with rounds of pcpn chances sprinkled
throughout each day. Successive s/w's of energy aloft in the
southwest oriented flow pattern combined with sfc frontal boundaries
and/or fropas will lead to maintaining PoPs Thursday through Sunday.
Though it remains to be clear this far out if any of these chances
will bring any meaningful rainfall to most areas of the CWA.
Temperature trends through the end of the week will have readings
holding close to if not just a bit below normal for this time of
year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 627 PM CDT Sun Aug 22 2021

Terminals KABR,KATY,KPIR,KMBG

Storms will continue to keep moving off to the east through the
evening, reaching the border by sundown. Otherwise some fog is
expected overnight across the region.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Vipond
AVIATION...TDK
Hazardous weather outlook, Aug 22, 3:37 AM CDT, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 AM CDT Sun Aug 22 2021

MNZ039-046-SDZ004>011-016>023-037-051-230845-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Hand-Buffalo-
337 AM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region today. Some of
these may be strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033>036-045-048-230845-
Corson-Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman-
337 AM CDT Sun Aug 22 2021 /237 AM MDT Sun Aug 22 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region today. Some of
these may be strong to severe. As winds increase, areas that do not
receive wetting rains in the thunderstorms will see fire danger rise
to very high this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 22, 6:05 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
605 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     COLUMBIA                45.62N 98.31W
08/22/2021                   BROWN              SD   EMERGENCY MNGR

            6 TO 7 INCH BRANCHES DOWNED.

&&

NWS
Local storm report, Aug 22, 6:30 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             WARNER                  45.33N 98.49W
08/22/2021  M1.25 INCH       BROWN              SD   EMERGENCY MNGR

&&

NWS
Local storm report, Aug 22, 6:32 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
632 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     COLUMBIA                45.62N 98.31W
08/22/2021                   BROWN              SD   EMERGENCY MNGR

            LARGE TREES DOWN, MAJOR CROP DAMAGE.

&&

NWS
Local storm report, Aug 22, 6:37 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     LANGFORD                45.60N 97.83W
08/22/2021  M58 MPH          MARSHALL           SD   MESONET

&&

NWS
Local storm report, Aug 22, 6:38 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 SE CLAREMONT          45.64N 97.97W
08/22/2021  E0.70 INCH       MARSHALL           SD   TRAINED SPOTTER

&&

NWS
Local storm report, Aug 22, 6:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 ESE MANSFIELD         45.23N 98.50W
08/22/2021  M2.00 INCH       SPINK              SD   PUBLIC

            MANY 1-1.5 INCH DIAMETER HAIL WITH THE
            LARGEST STONES 2-2.25 INCH DIAMETER.

&&

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:05 PM CDTTornado Warning Tornado observedABRDay, Grant25 min
Aug 22, 8:12 PM CDTSpecial Weather StatementABRCodington33 min
Aug 22, 8:39 PM CDTSpecial Weather StatementABRGrant36 min
Aug 23, 4:13 PM CDTSevere Thunderstorm WarningABRJones27 min
Aug 23, 5:07 PM CDTSevere Thunderstorm WarningABRJones38 min
Aug 23, 6:13 PM CDTSpecial Weather StatementABRJones32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.